Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 26, 2021Fremont County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 26, 2021, 9:43 PM MDT for Fremont County, Colorado. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2021, 9:43 PM MDT (03:43 UTC)
Expired
Jun 26, 2021, 10:45 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 138 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 3.7 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WWUS85 KPUB 270343
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
943 PM MDT Sat Jun 26 2021
 
COZ072-073-077-078-270445-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
943 PM MDT Sat Jun 26 2021

Persistent moderate rain has been falling near and around the Hayden 
Pass Burn Scar. Radar indicated storm total rainfall amounts are 
near 1/2" just north of the burn scar. No Flash Flood Warning is 
needed at this time, but there may be some higher flows around the 
scar. 

At 941 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Hayden Pass Burn Scar, moving southeast at 15 mph.

Locations impacted include...
Hayden Pass Burn Scar, Coaldale and Hillside. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3821 10579 3832 10586 3839 10574 3826 10555
TIME...MOT...LOC 0341Z 326DEG 13KT 3832 10576 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 26, 8:46 PM MDT, 57 minutes earlier.

Area forecast discussion, Jun 26, 8:46 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
846 PM MDT Sat Jun 26 2021

.UPDATE...
Issued at 845 PM MDT Sat Jun 26 2021

Extended the Flash Flood Watch over the Spring and Junkins Burn
Scars until midnight. CAMs keep heavy rain near and over the burn
scars. The antecedent conditions have primed the soils already
and if another wave of heavy rain develop over the aforementioned
scars, flash flooding will be possible.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM MDT Sat Jun 26 2021

Currently...

generally partly to mostly sunny skies were noted over the forecast
area this early afternoon. It was quite moist with dewpts in the 50s
plains and 30s and 40s mtns. Additionally, soundings were rather
saturated. A couple of subtle disturbances were noted, one over the
greater KLAA/KLHX area and another one moving south across the
Palmer Divide. It was cool over all of the region with temps int he
60s and 70s plains and valleys...and 50s and 60s mtns.

Through Tonight...

Main concern in the near term is flash flood potential. Soundings
are rather saturated and we are concerned about warm rain processes
occurring allowing for copious amounts of rainfall. Latest hi res
guidance is showing quite a large area above 1" in qpf over the
higher terrain. These rainfall amounts will have the potential to
cause flash flooding over the burn scars. It should be noted that
the burn scars have received rainfall, some heavy, yesterday and
earlier today (especially the Hayden and Junkins). NWS BOU has
advised us that 1/2" of rain has occurred in 20 minutes with some of
the showers in their forecast area.

Based on the above, we have decided to go with a flash flood watch
until this evening for the burn scars and Chalk Bluffs region west
of Buena Vista (Mt Princeton region).

For later tonight, we should see decreasing showers over the region
but there is still going to be a chance of showers over the region,
with the best chance over the higher terrain generally south of  US50.

Cool temps are anticipated tonight and we may see some low cigs in
places. Expect lows in the 50s plains; 40s valleys and 30s and 40s
mtns.

Tomorrow...

We likely will not see widespread showers tomorrow morning as we did
early this morning. However another round of showers and
thunderstorms will once again be likely by afternoon, and given the
moist column, locally heavy rain will once again be possible.
Although all areas will have a chance of showers/-tsra tomorrow, the
best chance of precip will be over the higher terrain generally
south of US50. Similar to today, flash flooding will be possible,
especially in flood prone areas.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM MDT Sat Jun 26 2021

...Unseasonably Cool and Unsettled Weather continues into the
middle of next week...

Latest operational and ensemble model guidance continues to indicate
a strong blocking blocking pattern in place across the US, as large
upper level high pressure systems are in place across the Pacific
Northwest and the Eastern Seaboard, with an unseasonably strong
upper trough sandwiched in between across the Northern Great Lakes
through the Rockies and into the Desert Southwest. Ensemble mean
data indicates this pattern persisting through the middle of next
week as the Eastern Seaboard upper high slowly drifts east allowing
for the upper trough to start dig east across the Central Conus and
into the Middle Atlantic States.

With that said, continued cool and unsettled weather will be the
rule across the region through at least Wednesday, with occasional
disturbances digging across the broad upper trough through the
Rockies, leading to good chances of daily showers and embedded
thunderstorms across all of south central and southeast Colorado.
The best timing and coverage will be through the afternoon and
evenings and over and near the higher terrain, though showers and
storms could also occur through the overnight and early morning
hours, depending on timing and location of any one of the
disturbances. While severe storms are not anticipated through this
timeframe, locally heavily rainfall and training of storms will
continue to keep the risk of burn scar flash flooding elevated. As
for high temperatures, well below seasonal readings remain in the
forecast, with highs in the mid 60s to upper 70s across the lower
elevations, and mainly in the 40s and 50s across the higher terrain.

By Thursday, the upper high across the Pacific Northwest starts to
build across the Great Basin and Intermountain West, leading
temperatures starting warm back closer to normal levels in the upper
70s to upper 80s across the lower elevations and in the 60s and 70s
across the higher terrain. The position of the upper high may also
open the door to some subtropical moisture in place across the
Mexican Plateau and the potential start of the North American
Monsoon? Time will tell...however, NBM model data indicates a more
diurnal precipitation pattern developing in the Thursday through
Saturday timeframe across the Rockies, which can't be ruled out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 334 PM MDT Sat Jun 26 2021

A very moist atmosphere over the region will allow for quite a few
showers and -tsra over the region during the next 24 hours. Overall
expect VFR during most, if not all of this fcst period, but we may
see some low cigs prior to and after sunrise, especially at KCOS and
KALS. Winds will be light. Brief heavy rain will be possible with
any rainfall.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ060>062-077.

Flash Flood Watch until midnight MDT tonight for COZ072>074-079-
080-087.

&&

UPDATE...SKELLY
SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Jun 26, 9:04 PM MDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
904 PM MDT Sat Jun 26 2021

COZ058>089-093>099-280315-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
904 PM MDT Sat Jun 26 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Scattered showers and thunderstorms are expected to continue
across the area late into tonight. Currently, showers have
developed near several of the burn scars, including the Decker,
Hayden Pass, Junkins, and Spring burn scar areas. Periods of
locally moderate rainfall will be possible and flash-flooding
conditions will be possible, as all of these areas have already
received some rain today. Conditions will be closely monitored
going forward.

Light snow may be possible overnight into Sunday morning with 1 to 3
inches above 12000 feet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, scattered showers and thunderstorms can be expected
over and near the higher terrain through the late morning and
afternoon, with a few of these storms continuing throughout the
night on Sunday and into Monday morning.

Some light snow accumulations will also be possible across the
higher mountain peaks with storms Sunday.

Cool and unsettled weather will continue into the middle of next
week, with continued chances of afternoon and evening showers and
thunderstorms for areas over and near the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible tonight over the Mountains.

GARBEROGLIO/GARBEROGLIO

In the hours before

Special weather statement, Jun 26, 7:56 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Pueblo CO
756 PM MDT Sat Jun 26 2021

COZ079-080-270315-
Wet Mountains between 6300 and 10000Ft-Wet Mountains above 10000 Ft-
756 PM MDT Sat Jun 26 2021

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

The Junkins Burn Scar including portions of...

East central Custer County in southeastern Colorado...
West central Pueblo County in southeastern Colorado...

Steady light to moderate rain continues affecting the Junkins Burn
Scar this evening. Rainfall amounts of one-quarter to one-half inch
have occurred since this afternoon, following areas of rain this
morning. This activity will continue to result in the potential for
streams in and around the Junkins Burn Scar to run higher than
normal. While uncertain, there also remains some possibility for
rainfall rates to increase later this evening, and a Flash Flood
Watch remains in effect. Please continue to monitor the latest
information from the National Weather Service in Pueblo.

Cohen
Special weather statement, Jun 26, 9:43 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
943 PM MDT Sat Jun 26 2021

COZ072-073-077-078-270445-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
943 PM MDT Sat Jun 26 2021

Persistent moderate rain has been falling near and around the Hayden
Pass Burn Scar. Radar indicated storm total rainfall amounts are
near 1/2" just north of the burn scar. No Flash Flood Warning is
needed at this time, but there may be some higher flows around the
scar.

At 941 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Hayden Pass Burn Scar, moving southeast at 15 mph.

Locations impacted include...
Hayden Pass Burn Scar, Coaldale and Hillside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3821 10579 3832 10586 3839 10574 3826 10555
TIME...MOT...LOC 0341Z 326DEG 13KT 3832 10576

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:58 PM MDTSpecial Weather StatementPUBEl Paso32 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.